Allergic antibiotics are present in 1 in 15 people, especially against penicillin and cephalosporin antibiotic drugs. Although allergic reactions to antibiotic allergies are not harmful, but in some cases, allergic antibiotics can cause death.
Antibiotics is a drug used to kill infectious bacteria. A person suffering from a throat infection, an ear infection, a urinary tract infection, or a sinus infection because the bacteria need to take antibiotics for the infection to heal. Antibiotics consist of various types with different targets and ways of working. But be sure before taking antibiotics, you have no history of allergies such antibiotics.
Symptoms of Allergy Antibiotics
Allergic reactions antibiotics usually appear after the patient taking certain antibiotics. Similar to allergic reactions of other drugs, an allergic reaction to antibiotics can also appear characterized by a variety of symptoms.
Classified as mild symptoms, if the allergic reaction of antibiotics is limited to the skin becomes red, itchy, dry and swollen. While in a more serious allergic reaction, the consumption of antibiotic drugs can cause a person’s skin to become blistered and peeling. In addition, a more serious allergic reaction can lead to more severe visual disturbances and swelling of certain parts of the body, such as lips and eyelids, accompanied by itching.
For cases of severe allergic antibiotics may cause a reaction anaphylaxis in the patient. Patients will experience shortness of breath or difficulty breathing, increased heart rate, tingling, to fainting. Although rare, patients with anaphylaxis may lose lives if not treated promptly.
Overcoming Allergy Antibiotics
To find out allergic antibiotics suffered, the doctor may see what medications are being consumed, and confirm through a history of complaints that occur along with the physical examination of the patient.
Meanwhile, to ensure the cause of allergies suffered more specifically, doctors can recommend allergy tests in the form of blood tests, patch tests, or puncture tests against antibiotics that are suspected of causing allergies. If this test has been done and proven to have allergies to certain antibiotics, the first step should be to stop the antibiotic and replace it with other types of antibiotics that do not trigger allergic reactions.
Drugs usually given by the doctor to handle allergic reactions, among others:
Drug antihistamines given in order to reduce or stop the itching, rash, and sneezing due to antibiotic allergy. Consumption of antihistamines can cause drowsiness and difficulty concentrating, so it is not advisable to take this drug while driving. For side effects antihistamine consumption includes: dry mouth, nausea and vomiting, anxiety, difficulty urinating and blurred vision.
Corticosteroids can be given to overcome the inflammation caused by a more serious allergic reaction. Generally, the use of corticosteroids does not cause significant side effects if taken with a low dose and a short period of time according to doctors recommended dosage. As for, side effects that can occur include increased appetite, mood changes and insomnia.
Epinephrine given to overcome allergic antibiotics that cause a person to experience anaphylactic reactions. These drugs are given to increase blood pressure and help the patient to breathe. Epinephrine injections are generally given to the muscles, as on the outer side of the thigh. Epinephrine should be reconsidered for safety, in patients with a history of heart disease, high blood pressure, asthma, Parkinson’s disease, depression, thyroid or adrenal glands, and uncontrolled diabetes.
Watch for allergic antibiotic reactions that occur to you. Inform the history of allergies you have experienced to your doctor, whenever you will be prescribed antibiotics, to avoid any recurring allergic reactions. If severe antibiotic allergic reactions arise, consult a doctor immediately or visit the emergency room at a nearby health facility.